Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Houston/Galveston, TX

August 3, 2021Galveston County, Texas

NWS Houston/Galveston, TX issued this special weather statement at Aug 3, 2021, 5:38 PM CDT for Galveston County, Texas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2021, 5:38 PM CDT (22:38 UTC)
Expired
Aug 3, 2021, 6:15 PM CDT
In force
37 min
Issued by
NWS Houston/Galveston, TX
Hail
0.00 in
Wind
30

County Galveston County, TX

The radar

The Houston radar (KHGX), 7 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 10.6 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2021-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1206 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2021-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1206 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
797 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

564 
WWUS84 KHGX 032238
SPSHGX

Special Weather Statement
National Weather Service Houston/Galveston TX
538 PM CDT Tue Aug 3 2021
 
TXZ237-238-338-032315-
Inland Brazoria TX-Inland Galveston TX-Coastal Galveston TX-
538 PM CDT Tue Aug 3 2021

...A strong thunderstorm will impact portions of west central
Galveston and east central Brazoria Counties through 615 PM CDT...

At 537 PM CDT, Doppler radar was tracking a strong thunderstorm over
Santa Fe, moving south at 10 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Southern League City, Texas City, Dickinson, La Marque, Santa Fe and
Hitchcock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2948 9512 2946 9502 2929 9501 2934 9525
TIME...MOT...LOC 2237Z 013DEG 6KT 2941 9510 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this special weather statement went out at Aug 3, 3:18 PM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, Aug 3, 3:18 PM CDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
318 PM CDT Tue Aug 3 2021

.DISCUSSION...

A stalled, weak front is providing the focus for the development
of showers and thunderstorms today - enhanced nearer to the front
(and the coast), and more sparse well inland. With the remains of
this front not really expected to move much in the short term,
we'll expect this to continue, along with slightly cooler
temperatures to go with it.

High pressure, and onshore flow will slowly re-establish
themselves over the area at the end of the week, which will bring
the coverage of afternoon showers and storms back to more typical
summertime levels, and with warmer conditions as well. High
temperatures above 90 become more likely on Saturday, and
exceedingly likely from Sunday into early next week, indicating
that typical August conditions will be back in full force.

.SHORT TERM [Through Wednesday Night]...

As of 2PM, a weak cold front was extending along a line from
Victoria to Hobby Airport to Beaumont with a pre-frontal boundary
extending just offshore. Aloft, a weak shortwave trough was moving
over the western Gulf of Mexico, bringing the chances for showers
and storms over the waters. While convective activity will be
decreasing over the few hours, latest PWAT analysis shows an
increase in values (around 2.0 inches)across most of the CWA. Deep
low-level moisture, daytime heating and increasing low-level lapse
rates (~6.5 C/km) will allow for showers and thunderstorms through
early this evening. Deep moisture axis resides south of I-10; thus,
these locations will have better precipitation chances. As typical
in weak low-level cold advection setup and enhanced low level lapse
rates, a few funnel clouds will be possible into early this evening
over the coastal counties.

As the frontal boundary moves well offshore later tonight,
precipitation chances diminish far inland as a ridge of high
pressure builds in. In fact, per water vapor imagery, a drier
airmass is beginning to filter in from the north-northwest at mid-
levels. This will result in lower PWs tonight and Wednesday, mainly
north of I-10. However, precipitation chances will still be possible
south of I-10 on Wednesday given the combination of PWATs around 2.0
inches, daytime heating and bay/seabreeze interaction. Highs will
generally be in the low 90s. These values are near to slightly below
normal for early August standard.

.LONG TERM [Thursday Through Tuesday]...

By Thursday morning, we'll start to see Atlantic ridging try to
build back westward across the Gulf. We'll probably still be
underneath a relative weakness in any ridging aloft, which should
allow for a greater than typical amount of afternoon showers and
thunderstorms, and hold temperatures down closer to 90 degrees.

As we head into the weekend, the ridge should begin to gradually
assert itself more with each passing day. Unsurprisingly, that
means a slow downward trend in coverage of afternoon convection,
and a gradual climb of afternoon highs back towards the mid-90s.
Even by Sunday afternoon, though, 500 mb heights only look to be
about 592 dm, so I'd still expect at least a climatologically
typical amount of showers and storms. For those who stay dry,
though, highs in the mid-90s and onshore flow pumping in some more
humid Gulf air will allow heat index values to drift back up
towards 105 at their peak.

Conditions look to stay pretty static from Sunday through the
early part of next week, and so the forecast remains pretty close
to persistence for the back portion of the forecast period right
now. For example, the middle quartile in the NBM distribution
for high temps at IAH only changes from 92-97 degrees on Sunday to
93-98 degrees on Tuesday. The GFS does hint at slightly stronger
ridging, with a 596 dm high nearby. That would probably heat us up
a little more and likely provide enough subsidence to clamp down
on afternoon convection as well. But for now, all indications are
this is probably on the warmer end of possible scenarios.

&&

.AVIATION [18Z TAF Issuance]...

A weak frontal boundary is currently along and south of a line
from KVCT to KHOU to KBMT. Isolated showers will continue across
all sites, with thunderstorms possible late this afternoon/early
evening. The best chance for -TSRA looks to be for terminals south
of KIAH through 00Z Wednesday. Gusty/erratic winds and low visby
are expected with any strong storms. Showers and thunderstorms
return offshore late tonight, possibly impacting KLBX and KGLS
around daybreak. Light northerly winds will transition to the
northeast and east tonight and Wednesday. MVFR ceilings will
persist over the inland terminals through mid-afternoon, then VFR
conditions are expected at all sites.

&&

.MARINE...

A stalled frontal boundary near the coast will fuel showers and
thunderstorms late into the week. Seas will remain 1 to 2 feet,
except in and near thunderstorms where seas will be more agitated.
Once high pressure reasserts itself over Texas by the weekend,
moderate onshore flow will resume. Expect seas to build to 2 to 3
feet, with a more typical daily pattern of showers and
thunderstorms.

At the coasts, tide levels pretty close to astronomical
predications can be expected for the time being. As onshore flow
becomes stronger late in the week, they may begin to slowly drift
more above those normals. The resumption of onshore flow will also
begin to introduce some higher rip current risk as well.

&&

.PRELIMINARY POINT TEMPS/POPS...

College Station (CLL)  74  92  73  91  74 /   0  20  10  40  20
Houston (IAH)          76  93  75  93  76 /  20  30  20  50  20
Galveston (GLS)        80  89  80  90  81 /  40  30  30  50  40

&&

.HGX WATCHES/WARNINGS/ADVISORIES...

TX...None.
GM...None.

&&

DISCUSSION...Luchs
SHORT TERM...05
LONG TERM...Luchs
AVIATION...05
MARINE...Luchs

In the hours before

Special weather statement, Aug 3, 5:38 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
538 PM CDT Tue Aug 3 2021

TXZ237-238-338-032315-
Inland Brazoria TX-Inland Galveston TX-Coastal Galveston TX-
538 PM CDT Tue Aug 3 2021

...A strong thunderstorm will impact portions of west central
Galveston and east central Brazoria Counties through 615 PM CDT...

At 537 PM CDT, Doppler radar was tracking a strong thunderstorm over
Santa Fe, moving south at 10 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Southern League City, Texas City, Dickinson, La Marque, Santa Fe and
Hitchcock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2948 9512 2946 9502 2929 9501 2934 9525
TIME...MOT...LOC 2237Z 013DEG 6KT 2941 9510

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 7:17 PM CDTSpecial Marine WarningHGX28 min
Aug 2, 11:45 PM CDTSpecial Marine WarningHGX45 min
Aug 3, 12:12 AM CDTSpecial Marine WarningHGX49 min
Aug 3, 3:29 AM CDTSpecial Marine WarningHGX46 min
Aug 3, 9:13 AM CDTAreal Flood AdvisoryHGXChambers, Harris107 min
Aug 3, 5:13 PM CDTSpecial Marine WarningHGX47 min

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.